Thunderstorm Wind, Sussex
- When
- November 6, 12:08 AM EST
- Where
- Sussex County, Milton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.767, -75.317
A severe thunderstorm knocked down large limbs and wires in Milton and caused scattered power outages.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down large limbs and wires in Milton and caused scattered power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 5, 9:10 PM EST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 910 PM EST WED NOV 5 2003 WL UPDATE THE ZONES TO CONT THE TSTMS TIL ARND MIDN SRN ZONES...AND LOWER POPS CENTRAL AND NRN ZONES TO MOSTLY CHC. A FEW TEMP ADJUSTMENTS TO EXTND RANGE DOWN A BIT N AND CNTRL ZONES...AND ALSO ADJ WIND SPEEDS DOWN EVERYWHERE AND BRING WINDS ARND TO NW BY MRNG NWRN ZONES. FLD WRNGS WL BE ALLOWED TO EXPIRE ATTM. PREV AFD/S BLO... ***************************************************************** WE/RE GOING TO ISSUE A QUICK UPDATE TO INCLUDE THUNDER FARTHER NORTH AND WEST WHERE THEY ARE CURRENTLY OCCURRING AND SHOULD CONT OVER THE NEXT COUPLE OF HOURS. TFG PREV AFD ***************************************************************** WOW WHAT A DIFFERENCE THE POSITION OF A FRONT CAN MAKE. CURRENT SURFACE ANALYSIS SHOWS SLUGGISH WARM FRONT DRAPED ACROSS SOUTHERN NJ AND SOUTHEAST PA AND INTO CENTRAL NY. LOW CLOUDS AND SOME FOG NORTH OF THE FRONT, WHILE RECORD WARMTH AND SUNSHINE HAS OCCURRED THIS AFTERNOON SOUTH OF THE FRONT. RECORD HIGHS WERE SET AT GEORGETOWN, DE AND ALSO AT THE ATLANTIC CITY AIRPORT, NJ (POMONA). MAIN WEATHER FEATURE WILL BE THE PASSAGE OF A STRONG COLD FRONT LATE TONIGHT INTO THURS, FOLLOWED BY A WEAK WAVE ON THE FRONT. THEN A SHOT OF MUCH COLDER AIR FOR THE WEEKEND. COLD FRONT APPROACHES FROM THE WEST LATER TONIGHT, AND THE WARM FRONT WILL DRIFT A BIT FURTHER NORTH. THE WARM SECTOR CONTINUES TO GET SMALLER AS THE COLD FRONT CLOSES IN FROM THE WEST. SOME MILDER AIR WILL LIKELY SNEAK INTO NORTHERN AREAS JUST AHEAD OF THE COLD FRONT. ALL AREAS WILL SEE RAINFALL TONIGHT AND THURS WITH THE PASSAGE OF THE COLD FRONT. 19Z MSAS LI ANALYSIS SHOWS THE SLOW MOVING WARM FRONT NICELY. MD/DE AND EXTREME SOUTHERN NJ GOT INTO THE TRUE WARM SECTOR AS LIS ARE RUNNING BETWEEN -1 AND -4 C. SOME CONVECTION HAS FIRED UP WEST OF DCA AS OF 20Z AND THIS MAY MOVE INTO PARTS OF EASTERN MD AND DE EARLY THIS EVENING. WILL NEED TO WATCH THIS CONVECTION EARLY ON AS AIRMASS DOWN SOUTH IS UNSTABLE ENOUGH. MUCH MORE STABLE FARTHER NORTH, THEREFORE NOT EXPECTING REALLY ANY THUNDER THERE TONIGHT. ETA/GFS AND CANADIAN GEM GENERALLY SIMILAR IN THE EVOLUTION OF THE FROPA. THE GFS THOUGH IS WETTER AND A BIT SLOWER THAN THE ETA. THE 850 MB DEWPOINTS ARE +10 TO +12 C AHEAD OF THE FRONT, THEREFORE THERE CAN BE SOME HEAVIER RAIN TONIGHT. EXPECTED RAINFALL AMOUNTS AVERAGING 0.50-1.00 INCH IS NOT ENOUGH TO CAUSE ANY FLOODING CONCERNS. EXCEPT WHERE ANY LEAVES MAY CLOG STORM DRAINS. THE COLD FRONT SHOULD DROP THROUGH MOST OF THE FA BY MID-MORNING THURS. THE FRONT DOES HANG UP THOUGH ACROSS THE DELMARVA THURS AFTERNOON AS SHORT WAVE ENERGY DEVELOPS A WEAK WAVE ON THE FRONT. AGAIN THE GFS IS A BIT MORE BULLISH WITH THE QPF, AND THE QUESTION IS HOW FAR NORTH THE PRECIP GETS. CURRENT THINKING IS THAT THE PRECIP WILL REACH CENTRAL ZONES, WITH LESSER QPF REACHING THE FAR NORTHERN ZONES. BOTH THE GFS AND ETA DO TRY AND SNEAK MORE QPF FURTHER NORTHWARD BY 00Z FRI. THIS MAY BE OVERDONE. PLACEMENT OF THE PRECIP WILL LIKELY NEED TO BE ADJUSTED BY LATER SHIFTS IF INFACT THE PRECIP DOES WORK FARTHER NORTH THAN WHAT IS CURRENTLY INDICATED. DRYING BEGINS TO WORK IN FROM THE NORTHWEST BEHIND DEPARTING WAVE LATE THURS NIGHT/EARLY FRI. WE WILL TAPER THE POPS FROM NORTH TO SOUTH, ENDING THE PRECIP IN THE NORTH/CENTRAL ZONES BETWEEN MIDNIGHT AND BY DAYBREAK FRI TIME FRAME, AND BY DAYBREAK FRI IN THE SOUTH. FRI DAYTIME WILL BE LEFT DRY. COOLING WILL TAKE PLACE FRI AFTERNOON AS STRONG SURFACE HIGH BEGINS TO BUILD INTO THE OHIO VALLEY. PRESSURE GRADIENT WILL TIGHTEN UP SOME FRIDAY NIGHT. THIS COUPLED WITH STRENGTHENING CAA WILL PRODUCE BLUSTERY CONDITIONS FOR FRI NIGHT AND ESPECIALLY SAT. 850 MB TEMPS COME CRASHING DOWN FRI NIGHT AND SAT TO THE -6 TO -11 C RANGE. TEMPS WILL LIKELY NOT GET OUT OF THE 40S (30S ACROSS THE POCONOS) FOR JUST ABOUT ALL AREAS THIS WEEKEND, SO THIS WILL BE QUITE A CHANGE FROM THE RECENT TEMPS. STRONG SURFACE HIGH SETTLES OVER THE REGION SAT NIGHT AND SUN. WINDS WILL DROP OFF SAT NIGHT, SETTING THE STAGE FOR MOST PLACES TO DROP INTO THE 20S (FRI NIGHT WILL BE COLD AS WELL AS CAA CONTINUES). A COLD DAY FOR SUNDAY WITH A FAIR AMOUNT OF SUNSHINE. THERE MAY BE SOME CIRRUS SNEAKING IN THOUGH AS WAA GETS UNDERWAY TO OUR WEST. IN THE EXTENDED (MONDAY THROUGH WEDNESDAY)...SURFACE HIGH SLIDES OFF TO THE EAST WITH WAA MOVING IN. THE GFS HINTS AT A WARM FRONT TO OUR WEST MON. THIS LINES UP WELL WITH THE RETURN MOISTURE ON THE BACKSIDE OF THE HIGH, AND 850 MB TEMPS REBOUNDING. WE WILL MAINTAIN THE CHC OF RAIN FOR MON. HPC PROGS SHOW ANOTHER WARM FRONT TO OUR WEST WED MORNING WITH APPROACH OF NEXT SYSTEM, THEREFORE WILL BRING IN A CHC OF PRECIP MAINLY FOR WED AFTERNOON AND NIGHT. HAVE A GOOD ONE GORSE .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...NONE.
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 445 AM EST WED NOV 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
NJZ013>014-019>027-MDZ019>020-DEZ002>004-060400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 720 PM EST WED NOV 5 2003 ...THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH THE REGION... SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN WILL MOVE ACROSS THE REGION FOR THE REST OF THIS EVENING. HEAVY DOWNPOURS RESULTING IN POOR DRAINAGE FLOODING AND WIND GUSTS UP TO ABOUT 35 MPH WILL ACCOMPANY THE STRONGER STORMS. RAINFALL RATES OF UP TO THREE INCHES PER HOUR HAVE BEEN OCCURRING WITH THESE STORMS IN THE NORTHERN DELMARVA PENINSULA AND THE PHILADELPHIA WESTERN SUBURBS. THIS HAS ALREADY CAUSED CONSIDERABLE POOR DRAINAGE FLOODING IN THE AREA. IF YOU HAVE TRAVELING PLANS FOR THE REST OF THE EVENING...IF POSSIBLE...TAKE ROADS THAT ARE NOT PRONE TO POOR DRAINAGE FLOODING. IN ADDITION...FALLEN LEAVES WILL NOT ONLY MAKE ROADS SLIPPERY...BUT ALSO IMPEDE THE DRAINAGE OF THE HEAVY RAIN INTO CATCH BASINS. TFG
MDZ019>020-DEZ003>004-NJZ023>024-060700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 930 PM EST WED NOV 5 2003 ...THUNDERSTORMS WITH HEAVY RAIN WILL MOVE INTO AND THROUGH THE SOUTHERN EASTERN SHORE...SUSSEX COUNTY DELAWARE AND CAPE MAY COUNTY NEW JERSEY... SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN WILL CONTINUE TO MOVE INTO AND THROUGH THE AREA OVERNIGHT. FARTHER UPSTREAM THE STORMS HAVE HAD A HISTORY OF PRODUCING STORM TOTALS OF UP TO TWO AND A HALF INCHES AND CAUSED POOR DRAINAGE AND IN SOME INSTANCES STREAM FLOODING. A PAIR OF STRONGER STORMS SHOULD MOVE ACROSS SOUTHERN CAROLINE AND TALBOT BY MIDNIGHT AND AFFECT MOST OF SUSSEX COUNTY BETWEEN 1030 PM AND 100 AM OVERNIGHT. IN ADDITION TO THE HEAVY RAIN...FREQUENT LIGHTNING AND WIND GUSTS UP TO 40 MPH WILL ACCOMPANY THEM. IF YOU HAVE TRAVELING PLANS OVERNIGHT...IF POSSIBLE...TAKE ROADS THAT ARE NOT PRONE TO POOR DRAINAGE FLOODING. IN ADDITION...FALLEN LEAVES WILL NOT ONLY MAKE ROADS SLIPPERY...BUT ALSO IMPEDE THE DRAINAGE OF THE HEAVY RAIN INTO CATCH BASINS. IF YOU CAN OVERNIGHT...DO NOT PARK YOUR VEHICLE UNDER ANY TREES. IF THE WINDS COME TO FRUITION...THEY MIGHT TEAR DOWN SOME WEAK OR DISEASED LIMBS OR TREES. TFG
MDZ019>020-DEZ003>004-NJZ022>025-060800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1123 PM EST WED NOV 5 2003 ...THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE THROUGH THE SOUTHERN EASTERN MARYLAND SHORE...SUSSEX COUNTY DELAWARE...AND CAPE MAY AND EASTERN ATLANTIC COUNTIES IN NEW JERSEY... SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...WILL CONTINUE TO MOVE INTO AND THROUGH THE AREA DURING THE EARLY OVERNIGHT PERIOD. WINDS WITH SOME OF THE THUNDERSTORMS ESPECIALLY IN SUSSEX COUNTY DELAWARE COULD BE IN THE 35 TO 45 MILE AN HOUR RANGE. THE STORMS HAVE HAD A HISTORY OF PRODUCING UP TO TWO AND A HALF INCHES OF RAIN IN AN HOUR OR SO...WHICH HAS CAUSED POOR DRAINAGE AND ROAD FLOODING. IN ADDITION TO THE HEAVY RAIN...FREQUENT LIGHTNING WILL ACCOMPANY THESE STORMS. IF YOU HAVE TRAVEL PLANS OVERNIGHT...TAKE ROADS THAT ARE NOT PRONE TO POOR DRAINAGE FLOODING IF POSSIBLE. IN ADDITION...FALLEN LEAVES WILL NOT ONLY MAKE ROADS SLIPPERY...BUT ALSO IMPEDE THE DRAINAGE OF THE HEAVY RAIN INTO CATCH BASINS. IF POSSIBLE...DO NOT PARK YOUR VEHICLE UNDER TREES. IF STRONG WINDS OCCUR...THEY MIGHT TEAR DOWN SOME WEAK OR DISEASED LIMBS OR TREES.
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329230.